Recent Blog Articles
How to choose period products
Vaccines against the flu and COVID-19: What you need to know
Treatments for rheumatoid arthritis may lower dementia risk
Scoring highly on Alternative Healthy Eating Index lowers risk for many illnesses
Can self-employment promote better cardiovascular health for women?
Why is it so challenging to find a primary care physician?
Harvard Health Ad Watch: A new injection treatment for eczema
3 simple swaps for better heart health
I’m too young to have Alzheimer’s disease or dementia, right?
Asking about guns in houses where your child plays
Mind & Mood
Ask the doctor: What can I do for antidepressant "discontinuation symptoms"?
Q. I took a low dose of the antidepressant desipramine for more than two years for chronic pain. Once I started physical therapy, my pain improved so much that I quickly tapered off the medication. I have been off of it for a month now, but am still experiencing "discontinuation symptoms." I can't sleep well and feel a little dizzy. What can I do for this?
A. It can be liberating to realize that you no longer need to take a medication. However, sometimes you can't just throw your pills away. There are many medications (both psychoactive and otherwise) that require you to taper off slowly when it's time to stop them. Stopping such a medication too quickly will cause what are called rebound side effects. Desipramine (Norpramin) is a tricyclic antidepressant, one of the drug categories that require a slow taper.
To continue reading this article, you must log in.
Subscribe to Harvard Health Online for immediate access to health news and information from Harvard Medical School.
- Research health conditions
- Check your symptoms
- Prepare for a doctor's visit or test
- Find the best treatments and procedures for you
- Explore options for better nutrition and exercise
I'd like to receive access to Harvard Health Online for only $4.99 a month.Sign Me Up
Already a member? Login ».
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review or update on all articles.
No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
Free Healthbeat Signup
Get the latest in health news delivered to your inbox!